My dad was told the results from his Echo was fine no problems with his heart, but cannot have any reversal like electric shock or albation is that correct? His doctor said just to stay on medication.  He has an irregular heart beat that is persistent.  

The doctor did say his bleed risk was high at 5, can anyone explain what that means, is it internal bleeds?

Also Apxiban, was told the reversal was coming in this year, does anyone know when this is?

Thank you just so fed up and confused.

6 Replies

  • If it's any consolation, my grandfather had persistent AF and lived well into his 90s on no medication for it that we know of (I don't suggest this route!) and my Dad has had persistent AF for years (only discovered at a work medical). Dad is on anticoagulant - cardioversion didn't work and I don't know whether he was offered any other treatment but he's not getting any other symptoms so he's stayed with that route. There was a certain amount of "it didn't bother my dad so I won't worry either" I suspect.

    Sorry I can't help on your other questions but I hope this reassures you in some way.


  • It is not possible for us to comment on medical assessments like this for obvious reasons but I can explain the bleed risk.

    In addition to the stroke risk calculator known as CHADSVASC there is one to calculate the risk of major bleed called HASBLED. (you can look these up on AF Association website. ) If HASBLED score exceeds CHADSVASC score then anticoagulants would not normally be given due to the high risk of internal bleeding either into the intestines or brain. You see there are two types of stroke, one caused by  clots and one by bleeding so whilst stroke prevention is a prime consideration with AF  these risks need to be carefully balanced.

    I hope this helps you to =understand the thinking by the doctor concerned.


  • Do you know what causes the bleed?  

  • In the case in stomach bleeds this is usually due to ulcers. In the case of a bleed in the brain a ruptured capillary  caused either by high blood pressure or a blow to the head. Anticoagulants do not thin the blood as is so often said they merely slow the clotting process so spontaneous bleeds are not common and blood does not just leak out.It eeds damage.

    Again read all you can from AF Association for more explanations.

  • Can I suggest that you watch Dr Richard Schilling's video which was posted on here yesterday? 

    I note that you are worried about the lack of an antidote for NOACs. Pradaxa ( dabigatran) has one called Praxbind but whether it would be on hand , if needed, is another matter. 

    Interestingly Dr Schilling remarked during the video " There is no antidote for aspirin."

  • This is sort of the situation I am in, see earlier post about Check ups......but don't have the 5 risk you mention....I can understand you feeling fed up and confused.....its like you/we have just been left to to get on with it...."you have got your meds bye bye!!"

You may also like...